January 2019

I returned to Crissy Field with my dog yesterday morning.  The first day of feeling closer to sanity than I had in about five days after yet another attempt to taper down on Effexor.  For several years, I’d been stalled at 37.5 (split between an am dose of 25mg with 17.5 mg with dinner). Both my psychiatrist and I believed I was stable enough so we began the taper on January 17.

img_0976Medications: 37.5mg. Effexor.  50 mg. Zoloft. 15 mg. Ritalin. 3mg. Klonazapine. 5 mg. Zyprexa

 

I had started 2019 in a very positive space. Incorporating significant changes into my life, encouraged by Tommy Rosen’s 7-week Recovery 2.0  coaching program.

  • 12 hour fasting window
  • no sugar
  • daily sadhana
  • green juice
  • meditation

Which is not to say that I’ve been anything like perfect at this throughout the month. I still haven’t managed to cut out my Macro bars and Peet’s cold brew in the morning. But other than that, my food has been healthy. I haven’t yet resumed my cardio at the gym, but I have resumed my yoga practice and continue working out in the gym three times a week.

Tell tale signs of an impending psycho-crash began to emerge in the beginning of week two.  Instability of mood. Catastrophizing. Obsessive thoughts. Irrational fears. They would come and go throughout the course of a day. At first, I felt I had the tools to cope even turn things around. Meditation. A walk with the dog. Working on my writing. Connecting. Once again, I thought, I’d been isolating too much, leaving me too much time in my mind.

It’s a tough pill to swallow. The knowledge that my brain might actually need this drug to remain sane. And I wasn’t able to find

Antidepressant discontinuation syndrome occurs in approximately 20 percent of patients after abrupt discontinuation of an antidepressant medication that was taken for at least six weeks. Typical symptoms of antidepressant discontinuation syndrome include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal. These symptoms usually are mild, last one to two weeks, and are rapidly extinguished with reinstitution of antidepressant medication. American Family Physician

 

According to Harvard Medical, the timing of the appearance of symptoms indicates whether you are going through a rebound of depression or discontinuation syndrome.

Of particular note:

  • Discontinuation symptoms emerge within days to weeks of stopping the medication or lowering the dose, whereas relapse symptoms develop later and more gradually
  • Discontinuation symptoms disappear quickly if you take a dose of the antidepressant, while drug treatment of depression itself takes weeks to work.
  • Discontinuation symptoms resolve as the body readjusts, while recurrent depression continues and may get worse.

 

Previous: Presence

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: